Join the debate. Vote Now on the Dear Abby Poll of the week.

by Abigail Van Buren

Cell Phone Snap Shots Can Help Find Missing Children

DEAR ABBY: Due to a low platelet count and a case of pneumonia, my physician put me on steroid medication. The drug has side effects, and one of them has been a dramatic weight gain -- an instant, long-lasting bloat.

When I eat anything that contains salt or sugar, my face becomes swollen. People approach me every day telling me to "hit the gym," etc., so I go around constantly making excuses about my appearance.

Abby, I work seven days a week. I can't hide from the world. Either I take the medicine or I won't be here. I hate facing the world each day, hearing people's remarks and having to always excuse myself. Abby, what would you do? -- MISERABLE IN MAYFIELD HEIGHTS, OHIO

DEAR MISERABLE: I would tell anyone who was rude enough to comment on my appearance that the weight gain is a side effect of a medication my doctor had put me on. I would not make excuses, I would not be apologetic, I would simply tell the unvarnished truth.

P.S. I hope you are better soon.